Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
124 Doctors are Online

Taking steroids. Had transdermal from flector patches. Having weakness, unable to urinate and suffer diarrhea. Suggestions?

User rating for this question
Very Good
Answered by

Radiologist, Nuclear Medicine
Practicing since : 1991
Answered : 103 Questions
I am having a lot of problems with this program since upgrading to XXXXXXX ios7 last week. Sorry about the confusion i did not get any of your responses at first. Just got it and answered all and it erased my response as i was sendiing.
in reponse to your question i have not been taking any p.o. Steroids. I had an injection in my shoulder in may. I had transdermal from flector patches prescibed post op in april. No more since.
As for my thyroid function. Repeat thyroid panel was drawn and wnl with antibodies negative after my synthroid was increased from 25 mcg to 50 mcg.
In 2011 when i was first having serios symptoms of weakness, lethergy, unable, urinating constantly, diarrhea......unable to swallow without pain and choking... Etc... I told my primary i had been feeling weak since my steroid injectons in spine ( last injection one month prior). Labs came back critical low as follows: cortisol 0.9. (2.3-19.4) acth 3.7 (7.2-.63.3)ebv igm 1.6. He just ordered a repeat cortisol and acth with 24 hr urine c:cr but wants me to see him in 3 months ( dec) and do these closer to that time.
Posted Mon, 14 Oct 2013 in Thyroid Problem and Hormonal Problems
Answered by Dr. Manoranjan Chowhan 4 hours later
Brief Answer:
natural sequel to the the treatment

Detailed Answer:
AS you mentioned that you had been prescribed P.O .Steriod, also the inj. Steroid to your shoulder besides transdermal patches. In every likelihood there is suppression of the cortisol level as reflected by your lab tests and moreover you have symptoms of weakness.

This is natural sequel to the the treatment you received and you need to undertake a repeat test of cortisol and ACTH with 24 hrs Urine Creatine as suggested.

You also can report to your treating Doctor as advised

Hope this answers your question.

with best wishes
Dr Chowhan
Above answer was peer-reviewed by
Follow-up: Taking steroids. Had transdermal from flector patches. Having weakness, unable to urinate and suffer diarrhea. Suggestions? 24 hours later
I have NEVER taken po steroids. I was given a prescription for a taper once in my life last year for unmanaged migraines but i got relpax instead never took steroid taper. had back surgery 8 years ago and received steroids and my head became swollen and round and i got sick. This back injury i have been extremely cautious and tried to refuse cortisone injections altogether for fear these serious side effects would occur again. I was told that i would have to receive the injections give up my workmans comp. I stopped applying flector patches and regardless of what was prescibed to me i took nothing with steroid in it while receiving back injections . This lab result in 2011 was one month after my last injection..... So i had no steroids by any route in my system for a month prior.
This is why i am trying to understand why my acth went down aling with my cortisol. Does this point to pituatory? If short of sugery what treatments are most effective?
Answered by Dr. Manoranjan Chowhan 19 minutes later
Brief Answer:
Brief reply

Detailed Answer:
OK granted you did not take P O steroid but the Injectable form of steroid also is equally responsible to bring down the level of cortisol
Moreover the injectable form of steroid are usually of long acting nature so the effect does last for more than expected duration.
As regards the pituitary the same is less likely,If there is problem it will not be confined to only Cortisol other hormonal problems will also be there.

However your treating physician will look in to this also but first thing first please get your repeat test done as suggested by your treating physician and later other possibilities can be excluded one by one
with best wishes from
Dr Chowhan
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor